Missouri, 2008

Hail in Missouri, May 31, 2008

May 31, 2008 · NWS SGF · 7 events in 5 counties and zones

Scattered strong to severe thunderstorms impacted extreme southeast Kansas and southwest Missouri with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered strong to severe thunderstorms impacted extreme southeast Kansas and southwest Missouri with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 31, 5:49 AM CST, 3 hours 16 minutes earlier.

Area forecast discussion, May 31, 5:49 AM CST, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 AM CDT SAT MAY 31 2008

...UPDATE TO AVIATION...

.UPDATE...

EYES ARE CURRENTLY FOCUSED STAGE WEST. WARM ADVECTION REGIME OVER
SOUTHEASTERN KANSAS HAS LED TO VIGOROUS THUNDERSTORM DEVELOPMENT.
NUMEROUS REPORTS OF VERY LARGE HAIL HAVE BEEN RECEIVED WITH THIS
ACTIVITY IN AND NEAR THE WICHITA AREA. THE BULK OF THIS ACTIVITY
WILL REMAIN JUST TO THE WEST OF THE OUTLOOK AREA THROUGH MID
MORNING...WITH THE BETTER RISK OF STORMS OVER OUR EXTREME
SOUTHEAST KANSAS COUNTIES FROM MID TO LATE MORNING. OVERALL SYSTEM
MOTION HAS BEEN MORE TO THE SOUTHEAST DURING THE PAST HOUR.
HOWEVER NUMEROUS CELL SPLITS HAVE RESULTED IN VASTLY DEVIANT
MOTIONS WITH A FEW STORMS.

AS OPPOSED TO YESTERDAY...NOT MUCH IS THERE TO HOLD BACK
CONVECTIVE DEVELOPMENT TODAY. WHILE THE SURFACE FRONT IS PARKED TO
OUR NORTH...A FEW BOUNDARIES HAVE BEEN LEFT OVER FROM CONVECTION
FRIDAY EVENING. THE AREA CERTAINLY REMAINS QUITE MOIST AND AMPLE
HEATING WILL LEAD TO MODERATE TO HIGH INSTABILITY. THIS WILL
LIKELY RESULT IN SCATTERED THUNDERSTORM DEVELOPMENT FROM THE LATE
MORNING HOURS ONWARD. THE AREA WILL BE ON THE SOUTHERN PERIPHERY
OF DECENT MID LEVEL FLOW...WITH 40KT DEEP LAYER SHEAR SUPPORTIVE
OF MULTICELL AND SUPERCELL STRUCTURES. COOLER MID LEVEL TEMPS WILL
ENHANCE THE RISK FOR HAIL TODAY...WITH GOLF BALL OR EVEN SLIGHTLY
LARGER HAIL POSSIBLE.

ALL TOLD...IT LOOKS LIKE ON AGAIN...OFF AGAIN THUNDERSTORM
ACTIVITY IS EXPECTED FROM LATE THIS MORNING ONWARD. LOW LEVEL JET
DEVELOPMENT TONIGHT...ALONG WITH LINGERING LOW LEVEL BOUNDARIES...
WILL RESULT IN A MAINTENANCE OF THUNDERSTORM DEVELOPMENT THROUGH
THE OVERNIGHT HOURS. HAIL AND WIND WILL BE CONSISTENT SEVERE
WEATHER RISKS...WITH AN OUTSIDE SHOT AT AN ISOLATED TORNADO WITH
THE STRONGEST OF STORMS THIS AFTERNOON AND EVENING.

GAGAN

&&

.DISCUSSION...

THE THUNDERSTORMS THAT DEVELOPED ACROSS THE AREA LAST EVENING
DIMINISHED THIS MORNING AS INSTABILITY WEAKENED. STORMS CONTINUE
EAST OF THE CWA ACROSS EXTREME EASTERN MISSOURI ON TO THE EAST.
THESE STORMS HAVE BEEN AIDED...IN PART...BY A SOUTHWESTERLY LOW
LEVEL JET. ACROSS THE AREA THE LOW LEVEL WINDS ARE QUITE WEAK...
HOWEVER ACROSS CENTRAL OKLAHOMA AND SOUTH CENTRAL KANSAS THE LOW
LEVEL JET IS PICKING UP SOME. THIS LOW LEVEL JET COULD BE THE
FOCUS FOR ADDITIONAL THUNDERSTORMS EARLY THIS MORNING. IF THIS
ACTIVITY DEVELOPS IT SHOULD MOVE TO THE EAST AND COULD AFFECT THE
WESTERN CWA DURING THE MORNING HOURS.

A WARM AND MUGGY AIRMASS WILL REMAIN OVER THE AREA TODAY...WITH
TEMPERATURES ONCE AGAIN WARMING INTO THE MIDDLE TO UPPER 80S WITH
DEWPOINTS WELL INTO THE 60S. HOWEVER...TEMPERATURES ALOFT WILL BE
COOL DUE TO AN ELEVATED FRONT MOVING THROUGH THE AREA YESTERDAY
EVENING. THIS WILL RESULT IN A WEAKER CAP MAKING SCATTERED
THUNDERSTORMS POSSIBLE WITH THE HEATING OF THE DAY. THIS EVENING
INTO THE OVERNIGHT HOURS A WEAK UPPER LEVEL DISTURBANCE WILL RIDE
THE NORTHWEST FLOW ALOFT INTO THE AREA. A LOW LEVEL JET WILL ALSO
BE A LITTLE STRONGER TONIGHT...WHICH COULD ALLOW CONVECTION TO
LAST LONGER INTO THE OVERNIGHT HOURS. THE ATMOSPHERE WILL BECOME
QUITE UNSTABLE ONCE AGAIN THIS AFTERNOON AND EVENING...AND WITH
0-6KM BULK SHEAR VALUES AROUND 40KT....SEVERE WEATHER WILL ONCE
AGAIN BE POSSIBLE. THE MAIN HAZARDS WILL BE DAMAGING WINDS...
LARGE HAIL AND LOCALLY HEAVY RAINFALL. ALTHOUGH THE RISK FOR
TORNADOES APPEARS TO BE LOW...CANNOT COMPLETELY RULE OUT AN
ISOLATED ONE ACROSS ACROSS KANSAS INTO EXTREME SOUTHWESTERN
MISSOURI...WHERE SHEAR WILL BE A BIT STRONGER.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA ON SUNDAY INTO
MONDAY AS A WARM FRONT PUSHES THROUGH THE AREA AND THE AIRMASS
REMAINS MOIST AND UNSTABLE. GIVEN THE INSTABILITY THAT WILL BE IN
PLACE...STRONG TO SEVERE WEATHER WILL BE POSSIBLE WITH ANY
THUNDERSTORMS DEVELOPMENT. WARM AND MUGGY CONDITIONS LOOK TO
CONTINUE THROUGH MOST OF NEXT WEEK. COULD SEE SOME POP UP
THUNDERSTORMS DURING THE EVENING HOURS TUESDAY AND WEDNESDAY.
THURSDAY INTO FRIDAY A COLD FRONT WILL PUSH THROUGH THE AREA
BRINGING MORE WIDESPREAD THUNDERSTORMS...AND ADDITIONAL CHANCES
FOR SEVERE WEATHER TO THE AREA.

WISE

&&

.AVIATION...

FOR THE 12Z TAF PACKAGE...PRIMARY FORECAST CHALLENGE REVOLVES
AROUND THUNDERSTORM CHANCES THROUGH THE FORECAST PERIOD.
THUNDERSTORM DEVELOPMENT OVER SOUTHERN KANSAS WILL EDGE NEAR THE
JLN AERODROME BY THE MID TO LATE MORNING HOURS. NOT QUITE SURE IT
WILL MAKE IT INTO JLN...SO HAVE MAINTAINED VCTS FOR NOW. THE RISK
FOR ADDITIONAL THUNDERSTORM DEVELOPMENT WILL PREVAIL ALL DAY. A
BETTER CHANCE AT MORE WIDESPREAD ACTIVITY IS POSSIBLE THIS EVENING
INTO THE OVERNIGHT. TIMING THE ARRIVAL OF THIS ACTIVITY IS
TROUBLESOME...BUT HAVE STARTED THE BALL ROLLING WITH A TEMPO FOR
TS DURING THE EVENING HOURS. ROUNDS OF STORMS WILL BE POSSIBLE
WELL BEYOND THE END OF THIS TAF CYCLE. EARLY MORNING MVFR FOG
SHOULD DISSIPATE BY 14Z AND OUTSIDE TSRA...MAINLY VFR CONDITIONS
ARE EXPECTED.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, May 31, 4:55 AM CST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
555 AM CDT SAT MAY 31 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
555 AM CDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HAIL TO THE SIZE OF GOLF BALLS...
  DAMAGING WINDS IN EXCESS OF 60 MPH...
  LOCALLY HEAVY RAINFALL...
  AND ISOLATED TORNADOES ARE POSSIBLE.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTH CENTRAL KANSAS EARLY
  THIS MORNING. THIS ACTIVITY WILL SPREAD EAST INTO THE WESTERN
  PORTION OF THE OUTLOOK AREA THIS MORNING...AND WILL MAINLY
  AFFECT AREAS ALONG AND WEST OF A BRANSON TO SPRINGFIELD TO
  NEVADA LINE.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE
  OUTLOOK AREA THIS AFTERNOON AND EVENING...WITH HAIL TO THE SIZE
  OF QUARTERS AND DAMAGING WINDS BEING THE HAZARDS WITH THIS
  ACTIVITY.

  DISCUSSION:

  THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER KANSAS AND SPREAD
  EAST INTO WESTERN PORTIONS OF THE OUTLOOK AREA THIS MORNING.
  WITH A MOIST AND UNSTABLE AIRMASS IN PLACE...AREAS ALONG AND
  WEST OF A LINE FROM BRANSON...TO SPRINGFIELD...TO NEVADA CAN
  EXPECT LARGE HAIL...POSSIBLY UP TO TENNIS BALL SIZE...AND A FEW
  DAMAGING WIND GUSTS. THERE IS A CONDITIONAL RISK FOR ADDITIONAL
  SEVERE THUNDERSTORMS ACROSS THIS AREA DURING THE AFTERNOON AND
  EVENING. IF MORNING THUNDERSTORMS EXIT AND ADDITIONAL HEATING
  OCCURS...THUNDERSTORM REDEVELOPMENT WILL OCCUR. ONCE AGAIN LARGE
  HAIL AND DAMAGING WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER
  RISK...HOWEVER AN ISOLATED TORNADO CANNOT BE RULED OUT.

  SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE REST OF THE
  OUTLOOK AREA...MAINLY THIS AFTERNOON AND EVENING AS INSTABILITY
  INCREASES WITH THE HEATING OF THE DAY. HAIL TO THE SIZE OF
  QUARTERS AND DAMAGING WIND GUSTS WILL BE POSSIBLE WITH THIS
  ACTIVITY.

  A WEAK FRONT WILL DROP SOUTH THROUGH THE AREA OVERNIGHT...WHICH
  WILL BE THE FOCUS FOR THUNDERSTORMS OVERNIGHT. DAMAGING WIND
  GUSTS AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE.

  HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE...
  ESPECIALLY IN AREAS THAT RECEIVE MULTIPLE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS MAY BE ONGOING SUNDAY MORNING ACROSS SOUTHERN
  MISSOURI. ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED ACROSS
  CENTRAL KANSAS...WHICH MAY SPREAD EASTWARD INTO EXTREME
  SOUTHEAST KANSAS AND SOUTHWESTERN MISSOURI ON SUNDAY. SEVERE
  STORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE.

  CHANCES FOR THUNDERSTORMS WILL PERSIST THROUGH MONDAY AS A
  FRONTAL BOUNDARY LINGERS NEAR THE AREA AND SEVERAL UPPER LEVEL
  DISTURBANCES MOVE ACROSS THE REGION.

  THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE IN THE WORK WEEK
  AS ANOTHER SYSTEM MOVES INTO THE CENTRAL UNITED STATES.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL MAY BE NEEDED ACROSS SOUTHEAST KANSAS AND
 EXTREME SOUTHWEST MISSOURI THIS MORNING AND AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, May 31, 8:45 AM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 AM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HAIL             5 SW COLUMBUS           37.12N  94.91W
05/30/2008  E0.75 INCH       CHEROKEE           KS   LAW ENFORCEMENT

            DIME TO PENNY HAIL.

&&

HATCH
Local storm report, May 31, 8:48 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
948 AM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0936 PM     TSTM WND DMG     WARSAW                  38.24N  93.38W
05/30/2008                   BENTON             MO   LAW ENFORCEMENT

            SEVERAL POWERLINES DOWN.

&&

HATCH
Local storm report, May 31, 8:56 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 AM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     4 NW SUNRISE BEACH      38.22N  92.84W
05/30/2008                   MORGAN             MO   LAW ENFORCEMENT

            LARGE TREE DOWN.

&&

HATCH
Local storm report, May 31, 8:57 AM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
957 AM CDT SAT MAY 31 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0958 PM     TSTM WND DMG     SUNRISE BEACH           38.18N  92.78W
05/30/2008                   CAMDEN             MO   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD.

&&

HATCH

The radar

The Tulsa radar (KINX), 102 km away, was scanning. The volume nearest the first event began at 14:57 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, McDonald

When
May 31, 9:05 AM CST
Where
McDonald County, 3.63 mi SSE of Klondike
Measured
0.75 in hail
Reported by
Public
Coordinates
36.670, -94.600

Hail, Jasper

When
May 31, 11:57 AM CST
Where
Jasper County, Carl Jct
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.180, -94.570

Hail, Dade

When
May 31, 1:30 PM CST
Where
Dade County, 6.45 mi NW of Meinert
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.390, -94.090

Hail, Jasper

When
May 31, 3:15 PM CST
Where
Jasper County, 3.5 mi N of Neck City
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
37.300, -94.440

Hail, Vernon

When
May 31, 3:15 PM CST
Where
Vernon County, 1.64 mi W of Nevada Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.850, -94.350

Hail, Vernon

When
May 31, 5:54 PM CST
Where
Vernon County, 2.72 mi W of Schell City
Measured
1 in hail
Reported by
Public
Coordinates
38.020, -94.170

Hail, Barton

When
May 31, 9:16 PM CST
Where
Barton County, 2.15 mi NW of Oakton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.490, -94.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100252, 100253, 100254, 100255, 100256, 100257, 100258.